Chemotherapy-Related Thrombocytosis: Does It Increase the Risk of Thromboembolism?Ahmed S. · Shahid R.K. · Bhatt H. · Lee-Ying R. · Lim J.
Objectives: Chemotherapy increases the risk of thromboembolism in patients with cancer. Although thrombocytopenia is a known side effect of chemotherapy, reactive thrombocytosis related to chemotherapy is uncommonly reported. The present study aimed to determine the incidence of gemcitabine-related thrombocytosis and the associated risk of thromboembolism. Methods: Medical records of 250 consecutive patients with a malignant disease who received gemcitabine-based therapy were reviewed. A multivariate analysis was done to determine factors associated with thromboembolism. Results: A total of 220 eligible patients with a median age of 63 years (range 26–83) were identified. Of these 220 patients, 95% had advanced malignancy and 59% had received prior chemotherapy. A total of 69% of patients received a platinum combination. In all, 46% patients experienced thrombocytosis following chemotherapy, with a median platelet count of 632 × 109/l (range 457–1,385). Twenty-three of the 220 patients experienced a vascular event within 6 weeks of treatment. Eleven patients with thrombocytosis experienced a vascular event compared with 10 patients without thrombocytosis (not significant). On multivariate analysis, leukocytosis (odds ratio 5.8, 95% confidence interval 2.1–15.8) and comorbid illnesses (odds ratio 4.1, 95% confidence interval 1.4–12.6) were correlated with thromboembolism. Conclusions: Although gemcitabine-based therapy has been associated with an increased incidence of thrombocytosis, it does not increase the risk of thromboembolism in cancer patients. Leukocytosis and comorbid illnesses do increase the risk of thromboembolism.
|Direct payment||This item at the regular price: USD 38.00|
|Payment from account||With a Karger Pay-per-View account (down payment USD 150)
you profit from a special rate for this and other single items.
This item at the discounted price: USD 26.50